Hail, Johnson
- When
- May 11, 4:12 AM CST to 4:14 AM CST
- Where
- Johnson County, De Soto
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.980, -94.970
This report was received via social media.
In the early morning hours on May 11, 2016 a few severe storms rolled through eastern Kansas and brought some gusty, damaging winds, some large hail, and some minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
In the early morning hours on May 11, 2016 a few severe storms rolled through eastern Kansas and brought some gusty, damaging winds, some large hail, and some minor flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 3:31 AM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 431 AM CDT WED MAY 11 2016 .Discussion... Issued at 320 AM CDT WED MAY 11 2016 Moist, unstable airmass coupled with warm front lifting north into the forecast area is setting the stage for convective initiation stretching from around Cedar County, MO west-northwestward into north-central KS. Currently, not much is inhibiting upscale growth, although as the morning wears on, inhibition due to morning convection will place greater uncertainty in storm evolution later today. Dewpoints are already into the lower 60s this morning for many locations, and upper 60s are knocking on the doorstep in southwestern KS, along with SBCAPE 1000+ J/kg analyzed there as well. MUCAPE values of 1000+ J/kg already extends into the KC metro area through the southern third of the forecast area. Essentially, with these parameters already in place and/or advecting into the area, the challenging part of today's severe threat will be how worked over the local atmosphere will be and whether or not there will be time for a recharging. Higher confidence in severe threat this afternoon exists for the eastern third of the forecast area, basically points east of the current severe thunderstorm watch. Today's forecast and subsequent updates are driven more by current analysis of the atmosphere rather than heavy reliance on any particular individual or set of models. For the last couple of days, the question has been how much shear was available and to what extent it may possibly be a limiting factor. 0-6km bulk shear looks rather meager this morning; however, effective bulk shear is being analyzed in excess of 40kts. across much of the western half of the forecast area. Combining this with the aforementioned moisture and instability, multicellular clusters will be the mode of choice for today, and storms could be rather pulsy in nature. Better dynamics continues to look to linger back behind the cold front coming through with a narrow corridor of better shear immediately ahead of the frontal boundary. Slow-moving thunderstorm clusters in west-central MO this morning are concerning for flooding potential but as the cluster in KS becomes more progressive throughout the day, training of storms should be less of a concern. Nevertheless, abundant PWATs and 850mb moisture transport nosing its way into the area will allow for efficient rain producers so will need to monitor hydro concerns throughout the day, particularly where the heaviest rains have fallen over the last couple of days. Once the front clears through tonight, so will the precip, leading to dry weather for tomorrow. However, the lack of mentionable PoPs won't last long as the next disturbance, albeit weak, traverses through on Friday. Much of the start of the weekend looks to be dry but increasing PoPs creep back in early next week. As for temperatures, will see a tight gradient for highs from NW MO southeastward, with upper 60s to maybe around 70 in the NW to mid 80s in the SE. Cooler side of normal temps will prevail on Thursday, warming into the mid to upper 70s on Friday before another cold front marches through, then unseasonably chilly for the weekend into next week. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1158 PM CDT TUE MAY 10 2016 Complicated TAF period period as warm front currently draped along the OK/KS and MO/AR border begins to lift north. Thunderstorms have already begun to ignite along this boundary and are expected to move northward into the area between 9-12Z. In addition, thunderstorms across Nebraska and portions of Kansas will move eastward and eventually merge with the warm front activity. This initial wave of convection will quickly move through the region with some scattered light showers behind it. Another round of thunderstorms is expected to develop along the cold front that will approach the region in the afternoon. Once the cold front moves through, winds will veer from southeasterly to northwesterly. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...lg Aviation...PMM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 202 PM CDT TUE MAY 10 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111915- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 202 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP IN THE EARLY MORNING HOURS BEFORE WEAKENING BY THE LATE MORNING. STORMS WILL THEN REDEVELOP IN THE MID-AFTERNOON INTO THE EVENING HOURS. STORMS WITHIN THIS SECOND ROUND OF ACTIVITY COULD BECOME SEVERE, WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN IMPACTS. ISOLATED TORNADOES ARE ALSO POSSIBLE FOR AREAS ACROSS NORTH CENTRAL AND NORTHEASTERN MISSOURI. ACTIVITY SHOULD BEGIN TO TAPER OFF AROUND 10PM FOR MOST AREAS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 321 AM CDT WED MAY 11 2016 KSZ060-110845- LINN KS- 321 AM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 345 AM CDT... AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MOUND CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANTON...MOUND CITY AND PRESCOTT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR EAST CENTRAL KANSAS...AND WEST CENTRAL MISSOURI. LAT...LON 3804 9498 3833 9495 3830 9461 3804 9467 TIME...MOT...LOC 0820Z 205DEG 16KT 3814 9481 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 AM CDT WED MAY 11 2016
KSZ057-060-110930-
MIAMI KS-LINN KS-
402 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES UNTIL 430 AM CDT...
AT 401 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANE...OR 7 MILES SOUTHWEST OF OSAWATOMIE...MOVING NORTHEAST AT 15
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSAWATOMIE...PARKER...FONTANA AND BEAGLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3835 9507 3854 9507 3861 9504 3847 9474
3829 9495
TIME...MOT...LOC 0901Z 212DEG 14KT 3841 9500
32SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 AM CDT WED MAY 11 2016
KSZ057-060-105-111000-
MIAMI KS-JOHNSON KS-LINN KS-
431 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINN...SOUTHWESTERN
JOHNSON AND MIAMI COUNTIES UNTIL 500 AM CDT...
AT 430 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FONTANA...OR NEAR OSAWATOMIE...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE...LOUISBURG...EDGERTON...LA CYGNE...DREXEL...LINN
VALLEY...FONTANA...HILLSDALE...NEW LANCASTER AND WAGSTAFF.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EAST CENTRAL KANSAS...AND WEST CENTRAL MISSOURI.
LAT...LON 3853 9507 3884 9505 3857 9461 3848 9461
3827 9477
TIME...MOT...LOC 0930Z 221DEG 13KT 3843 9491
PIETRYCHASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED MAY 11 2016
KSZ103-105-111030-
JOHNSON KS-LEAVENWORTH KS-
500 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH AND
JOHNSON COUNTIES UNTIL 530 AM CDT...
AT 459 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARDNER...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GARDNER...DE SOTO...
SPRING HILL...LINWOOD...CLEARVIEW CITY...CLARE...STANLEY AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 206 AND 223.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 2...AND BETWEEN MILE
MARKERS 80 AND 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3905 9505 3891 9461 3890 9461 3874 9476
3874 9488 3882 9506
TIME...MOT...LOC 0959Z 221DEG 13KT 3883 9496
PIETRYCHAThe Pleasant Hill radar (KEAX), 64 km away, was scanning. The volume nearest the first event began at 10:10 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
This report was received via social media.
This report was received via social media.
Roof and window damage to city buildings was reported by the Emergency Manager. It is unknown to what extent or to what cost the damage caused.
At least one tree was down across a road and power was reported out across southern sections of Lansing from thunderstorm wind damage.
Numerous tree limbs and power lines were down across city of Lansing.
Highway 5 at Seven Mile Crek was closed due to high water rapidly flowing over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636213, 636217, 636214, 636215, 636216, 636212.